Fashion, Hairstyles & Beauty
Q: Hi, I am taking a prescription pill to help stop my acne and it is really working. However, around the same time I started
to take this I changed my facewash, too, and I know that it can sometimes take 6 months to get used to things like that, but it is just
a simple Neutrogena facial wash and I am still getting a few unusual pimples on my cheeks. I have never had this before and would like
to know if it is my face wash either washing too much oil out of my skin (or not cleaning enough). Somehow I think it could be not
washing enough because I know that if it washes too much you can get congestion, however, I don't think I do. Can you help me!?
A: As someone who suffered from severe acne as a teen (and who is still on prescription acne medication as an adult) I can sympathize
with you in this matter. The fact that the medication seems to be helping means that it is addressing at least a part of what is
causing your breakouts. There are many potential causes for skin breakouts.
Some people experience breakouts as a result of hormonal changes in the body during
adolescence (and for some women/girls as a result of hormone changes during the menstrual cycle). For some it is a systemic condition
that needs medications to treat effectively. Others may experience breakouts as a sensitivity reaction to environmental factors or
even foods, and still others may simply need to adapt their skin care routine to accommodate the changes in their body’s sebum production.
Given the prescription situation, I would actually advise that you speak to your doctor
about these new, different breakout patterns. There may be some otherwise-unnoted interactions between your particular prescription
and other topical treatments (including the active ingredients in the Neutrogena Face Wash) that he can advise you on, which could
be a cause. It may just be a matter of giving the medications time to fully invest in your system, but your doctor is the one who
is qualified to make that determination.
Disorders of the skin